Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 16, 2008, 2:30 PM EDT for Albemarle County, Greene County, Madison County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2008, 2:30 PM EDT (18:30 UTC)
- Expired
- Jun 16, 2008, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Albemarle County, VA, Greene County, VA, Madison County, VA
The radar
The Sterling radar (KLWX), 116 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:21 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:28 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 16, 2:28 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT MON JUN 16 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID-ATLANTIC REGION TONIGHT. THIS
FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE
AREA...SOME SEVERE. HIGH PRESSURE WILL BUILD BACK OVER THE REGION
TUESDAY. A LOW PRESSURE TROUGH WILL MOVE SOUTH OVER THE AREA ON
WEDNESDAY...WITH HIGH PRESSURE BUILDING BACK OVER THE REGION FOR THE
REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 551 REMAINS IN EFFECT UNTIL 9 PM THIS
EVENING. A COLD FRONT CURRENTLY LOCATED OVER THE OHIO VALLEY
WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO AFFECT THE REGION ALONG AND AHEAD OF THE FRONT.
IN RESPONSE TO AN UPPER-LEVEL LOW DIVING INTO THE GREAT
LAKES...STEEP MID-LEVEL LAPSE RATES (7C/KM) AND MODERATE DEEP
LAYER SHEAR (0-6KM 30-40 KTS) IS EXPECTED THROUGH THIS EVENING.
THIS COMBINED WITH MODERATE INSTABILITY AROUND 1000 J/KG AND STEEP
LOW-LEVEL LAPSE RATES DOES POSE A GOOD THREAT FOR DAMAGING WINDS
AND LARGE HAIL IN THUNDERSTORMS. CONDITIONS WILL IMPROVE FROM
NORTHWEST TO SOUTHEAST OVERNIGHT BEHIND THE FRONT AS DRIER AIR
MOVES IN.
&&
.SHORT TERM /TUESDAY/...
AN UPPER-LEVEL LOW WILL CONTINUE TO DIVE SOUTHEAST INTO INTERIOR
NEW-ENGLAND WHILE COOL HIGH PRESSURE SLOWLY BUILDS CLOSER TO THE
REGION. WITH A COOL WEST-NORTHWEST FLOW...TEMPERATURES WILL BE BELOW
NORMAL FOR THIS TIME OF YEAR AND IT WILL BE BREEZY DUE TO A TIGHTER
PRESSURE GRADIENT BETWEEN A SURFACE HIGH TO OUR WEST AND THE COLD
FRONT TO OUR EAST.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A TROUGH OF LOW PRESSURE WILL REMAIN ENTRENCHED OVER THE REGION FOR
THE REST OF THIS WEEK INTO THIS WEEKEND BRINGING COOLER THAN NORMAL
TEMPERATURES.
A COUPLE DISTURBANCES WILL ROTATE AROUND THE TROUGH OF LOW PRESSURE
BRINGING REINFORCING SHOTS OF COOLER AIR THIS WEEK. AN INSTABILITY
SHOWER/T-STORM CANNOT BE RULED OUT EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS ACROSS OUR NORTHERN CWA DUE TO COOLER
AIR ALOFT AND SELF DESTRUCTIVE SUNSHINE.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE TERMINALS
THROUGH THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL A THREAT IN
THE STRONGER THUNDERSTORMS. DRIER CONDITIONS WILL SLOWLY MOVE IN FOR
THE OVERNIGHT BEHIND A COLD FRONT.
VFR CONDITIONS ARE EXPECTED TUESDAY...BUT WEST-NORTHWEST WINDS WILL
FREQUENTLY GUST UP TO 20-25 KNOTS.
GENERALLY VFR CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH
SATURDAY...BUT AN AFTERNOON SHOWER/T-STORM CANNOT BE RULED OUT EACH
DAY.
&&
.MARINE...
A SMALL CRAFT ADVISORY HAS BEEN ADDED THROUGH THE REMAINDER OF THIS
AFTERNOON INTO THIS EVENING. SHOWERS AND THUNDERSTORMS WILL AFFECT
THE WATERS. GUSTY WINDS AND LARGE HAIL ARE POSSIBLE IN ANY
SHOWER/T-STORM...ESPECIALLY THIS AFTERNOON AND EVENING. SPECIAL
MARINE WARNINGS MAY BE WARRANTED.
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR TUESDAY INTO TUESDAY
EVENING FOR GUSTY WEST-NORTHWEST WINDS BEHIND THE COLD FRONT.
NO OTHER HEADLINES ARE ANTICIPATED THROUGH THE LONG TERM PERIOD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
ANZ530>537.
SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT TUESDAY FOR
ANZ530>537.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/HTS
MARINE...BJLHazardous weather outlook, Jun 16, 1:42 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 142 PM EDT MON JUN 16 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 171000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 142 PM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM. NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS WILL DEVELOP ACROSS THE BALTIMORE WASHINGTON METROPOLITAN AREA BETWEEN 2 AND 4PM...AND WILL MAKE IT SOUTH TO ANNAPOLIS...FREDERICKSBURG... AND SOUTHERN MARYLAND DURING THE EVENING COMMUTE. RESIDENTS SHOULD MONITOR THE WEATHER FOR THE POTENTIAL ISSUANCE OF A SEVERE WEATHER WARNINGS. IN ADDITION...A SMALL CRAFT ADVISORY HAS BEEN ISSUED...AND SPECIAL MARINE WARNINGS ARE POSSIBLE ACROSS THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY WINDS ARE EXPECTED ON THE BAY AND POTOMAC TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE FORWARD ANY DAMAGING WIND OR HAIL REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-171000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 142 PM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM. NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. RESIDENTS SHOULD MONITOR THE WEATHER FOR THE POTENTIAL ISSUANCE OF A SEVERE WEATHER WARNINGS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE FORWARD ANY DAMAGING WIND OR HAIL REPORTS TO THE NATIONAL WEATHER SERVICE. HTS
In the hours before
Special weather statement, Jun 16, 1:15 PM EDT, 1 hour 15 minutes before
DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031- 036>042-050>057-WVZ050>055-501>504-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 115 PM EDT MON JUN 16 2008 ...ANOTHER ROUND OF DAMAGING THUNDERSTORMS ANTICIPATED TODAY... THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND EVENING ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS WILL DEVELOP ACROSS THE BALTIMORE WASHINGTON METROPOLITAN AREA DURING THE MID AFTERNOON AND EVENING...AND WILL MAKE IT SOUTH TO ANNAPOLIS... FREDERICKSBURG...AND SOUTHERN MARYLAND DURING THE EVENING COMMUTE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 9 PM FOR POTENTIAL FOR DAMAGING STORMS THIS AFTERNOON AND EVENING. RESIDENTS SHOULD MONITOR THE WEATHER FOR THE POTENTIAL ISSUANCE OF WARNINGS WHICH MEANS SEVERE WEATHER IS IMMINENT TO YOUR AREA. THE MAIN THREATS TODAY ARE DAMAGING WIND GUSTS AND LARGE HAIL. HTS/CAS
Special weather statement, Jun 16, 1:20 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 120 PM EDT MON JUN 16 2008 VAZ026-027-WVZ054-055-502-161800- SHENANDOAH VA-PENDLETON WV-HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA- 120 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...NORTHERN PENDLETON...HARDY...SOUTHERN GRANT AND FAR NORTHERN ROCKINGHAM COUNTIES... AT 120 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LANDES IN SOUTHERN GRANT COUNTY...MOVING EAST AT 36 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. A BRIEF DOWNPOUR AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE ALSO ANTICIPATED. THE COMMUNITY OF MATHIAS WILL BE AFFECTED BY THIS STORM. ROGOWSKI
Special weather statement, Jun 16, 1:40 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 140 PM EDT MON JUN 16 2008 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER ACROSS THE REGION THROUGH 9 PM. THE PRIMARY NET FREQUENCY IS 147.3 ZERO ZERO MEGA HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. LASORSA
Special weather statement, Jun 16, 1:45 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT MON JUN 16 2008 VAZ026-037-038-161815- GREENE VA-ALBEMARLE VA-ROCKINGHAM VA- 145 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORM TO AFFECT WESTERN GREENE...NORTHWEST ALBEMARLE AND SOUTHEAST ROCKINGHAM COUNTIES... AT 145 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PORT REPUBLIC...MOVING EAST AT 16 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 50 MPH...A BRIEF HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE COMMUNITIES OF ROCKY BAR...MISSION HOME...SHADY GROVE...SWIFT RUN AND SAINT GEORGE MAY BE AFFECTED BY THIS STORM. ROGOWSKI
Special weather statement, Jun 16, 2:08 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 208 PM EDT MON JUN 16 2008 VAZ028-WVZ050-055-161845- HARDY WV-HAMPSHIRE WV-FREDERICK VA- 208 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND FREDERICK COUNTIES... AT 208 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF KIRBY...MOVING EAST AT 35 MPH. THE COMMUNITIES OF AUGUSTA...DELRAY...SLANESVILLE...CAPON BRIDGE... HIGH VIEW...WHITACRE...BLOOMERY...GORE...CROSS JUNCTION AND GAINESBORO WILL BE AFFECTED BY THIS STORM. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 50 MPH...A BRIEF HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING. STRONG
Special weather statement, Jun 16, 2:19 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 219 PM EDT MON JUN 16 2008 VAZ038-039-050-161845- ORANGE VA-GREENE VA-MADISON VA- 219 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE AND MADISON COUNTIES... AT 219 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HANEYTOWN...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 50 MPH...A BRIEF HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE COMMUNITIES OF STANARDSVILLE WILL BE AFFECTED BY THIS STORM. STRONG
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:49 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Madison, Orange | 71 min |
| Jun 16, 3:11 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 49 min |
| Jun 16, 3:24 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun | 41 min |
| Jun 16, 3:27 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 16, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 59 min |
| Jun 16, 3:52 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax and 3 more | 38 min |
| Jun 16, 3:55 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 65 min |
| Jun 16, 4:00 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Orange | 40 min |
| Jun 16, 4:27 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 16, 4:42 PM EDT | Special Marine Warning | LWX | 27 min | |
| Jun 16, 6:30 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jun 16, 4:12 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 43 min |
| Jun 16, 4:37 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 52 min |
| Jun 16, 1:34 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Mineral, Pendleton | 71 min |
| Jun 16, 2:26 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.